Study Title:

Cobalamin deficiency and subacute combined degeneration after nitrous oxide anesthesia: a case report.

Study Abstract

We report on a diabetic man in his early forties with a history of disabling left-hemisphere stroke and hyperhomocystinemia who developed new sensorimotor symptoms and urinary incontinence 4 weeks after prolonged exposure to nitrous oxide (N(2)O) related to arterial occlusive disease and amputation. Physical examination at rehabilitation hospital admission showed preexisting severe nonfluent multimodality language impairment, new ataxic quadriparesis superimposed on static spastic right hemiparesis, diffusely blunted muscle stretch reflexes, impaired cutaneous sensation and proprioception, diminished alternating motion rates, and impaired truncal balance. Laboratory tests revealed low serum cobalamin and hyperhomocystinemia. Magnetic resonance imaging of the spinal cord showed dorsal T2-signal hyperintensity. Treatment included vitamin replacement and comprehensive rehabilitation. His response to hospital-based and outpatient treatment led to successful prosthetic fitting. This case shows the importance of screening for and treating cobalamin deficiency before exposing patients with known risk to N(2)O and highlights the potential diagnostic and therapeutic challenges of subacute combined degeneration when it occurs with a setting of preexisting disabling neurologic impairment.

Study Information

Arch Phys Med Rehabil. 2005 Jan;86(1):150-3.

Full Study

https://www.ncbi.nlm.nih.gov/pubmed/15641006